People With Alzheimer's Take Conflicting Meds

1 Comments

Would you ever try to ride a bike by pedaling backwards? According to recent research, this is precisely what a lot of people with Alzheimer's are doing.

A study conducted by scientists at the Group Health Research Institute, has discovered that a large number of seniors taking a cholinesterase inhibitor (like Aricept) to slow the progression of Alzheimer's disease were also taking at least one medication that has the opposite effect.

How does this happen?

Cholinesterase helps nerve cells communicate by preventing the breakdown of acetylcholine, a brain chemical that is important in memory function and thinking.

Many people afflicted with Alzheimer's also have other health problems such as incontinence, high blood pressure, or depression that cause them to be prescribed a certain class of medications known as anticholinergics. These drugs work in almost complete opposition to Alzheimer's treatments — preventing acetylcholine from binding to nerve cells.

The Group Health study discovered that 37% of people taking a cholinesterase inhibitor to combat Alzheimer's were simultaneously taking at least one anticholinergic medication. They also found that 25% of people taking both types of drugs continued to do so for at least a year.

Study leader Dr. Denise Boudreau hopes that the results of the study will highlight the possible problems associated with prescribing cholinesterase inhibitors and anticholinergics to the same person at the same time. Since so many people with Alzheimer's are being prescribed clashing medications, she feels it is important to re-evaluate how these people are being medically treated.

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!

1 Comments

Make sure to spread the word that a Doctor out of Austin prescribed Paxil 30mg and Wellbutrin 75mg to my father who was already taking 100mg Trazadone every night. He had mild demetia, and after starting the Wellbutrin for only 10 days, he had some kind of terrible side effects and shot himself with his shotgun. I firmly believe this doctor prescribed meds without reading his medical records. Please be very careful with any medications given by our doctors.
Thank you, Gina S.